Table of Contents Author Guidelines Submit a Manuscript
Pain Research and Management
Volume 16 (2011), Issue 3, Pages 197-199

The ‘Mystery’ of Opioid-Induced Diarrhea

Silviu Bril,1 Yoav Shoham,1 and Jeremy Marcus2

1Center for Pain Medicine, Sourasky Medical Center, Tel Aviv, Israel
2Washington Nephrology Associates, Washington, DC, USA

Copyright © 2011 Hindawi Publishing Corporation. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


Bowel dysfunction, mainly constipation, is a well-known and anticipated side effect of opioids. The physician prescribing an opioid frequently confronts the challenge of preventing and treating bowel dysfunction. Different strategies have emerged for managing opioid-induced constipation. These strategies include physical activity, maintaining adequate fluid intake, adhering to regular daily bowel habits, using laxatives and other anticonstipation medications and, recently, using a peripheral opioid antagonist, either as a separate drug or in the form of an opioid agonist-antagonist combination pill. What options exist for the physician when a patient receiving opioids complains of diarrhea, cramps and bloating, rather than the expected constipation? The present article describes a possible cause of opioid-induced diarrhea and strategies for management.